Alert archive / Iowa / River Flood Warnings in 2018

River Flood Warning 1, NWS La Crosse, WI

January 22, 2018Winneshiek County, Iowa

NWS La Crosse, WI issued this river flood warning at Jan 22, 2018, 1:45 PM CST for Winneshiek County, Iowa. It took effect at Jan 22, 2018, 4:20 PM CST. It was in force for 34 hr.

The area

The outline as issued.

The facts

Issued
Jan 22, 2018, 1:45 PM CST (19:45 UTC)
In effect from
Jan 22, 2018, 4:20 PM CST
Expired
Jan 24, 2018, 2:28 AM CST
In force
34 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Moderate

County Winneshiek County, IA

The radar

The La Crosse radar (KARX), 92 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Turkey River at Spillville (SPLI4). The gauge peaked at 8.61 ft at Jan 22, 2018, 7:00 PM CST.

actionminormoderate51001/2201/2301/2401/25
Action stage
7 ft
Minor stage
9 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05411600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

622 
WGUS43 KARX 221945
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
145 PM CST Mon Jan 22 2018

.The combination of recent rain...snowmelt and ice jams along the
Turkey River will cause water levels to rise above flood
stage...especially near Spillville and Elkader. 

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC191-230745-
/O.NEW.KARX.FL.W.0001.180122T2220Z-180124T0828Z/
/SPLI4.2.IC.180122T2220Z.180123T0600Z.180123T1428Z.NO/
145 PM CST Mon Jan 22 2018

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Turkey River AT Spillville.
* until late Tuesday night.
* At 12:30 PM Monday the stage was 7.1 feet.
* Flood stage is 9.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage this evening and continue to rise
  to near 11.1 feet Tuesday morning. The river will fall below
  flood stage Tuesday.

&&
 
LAT...LON 4328 9206 4328 9199 4321 9190 4317 9192 4317 9198

$$

IAC043-230745-
/O.NEW.KARX.FL.W.0002.180123T0300Z-180125T1816Z/
/EKDI4.1.IC.180123T0300Z.180124T0000Z.180125T0016Z.NO/
145 PM CST Mon Jan 22 2018

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Turkey River at Elkader.
* from this evening to Thursday afternoon.
* At 12:45 PM Monday the stage was 8.7 feet.
* Flood stage is 12.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage this evening and continue to 
  rise to near 14.9 feet Tuesday evening. The river will fall 
  below flood stage Wednesday evening.
* Impact...At 12.0 feet...Minor flooding occurs in areas near the 
  river.

&&
 
LAT...LON 4294 9146 4284 9134 4280 9136 4293 9161 4298 9161

$$
2 follow-up statements
267 
WGUS83 KARX 230245
FLSARX


Flood Statement
National Weather Service La Crosse WI
845 PM CST Mon Jan 22 2018

.The Flood Warnings continue along the Turkey River near Spillville 
and Elkader.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS... 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC191-231745-
/O.EXT.KARX.FL.W.0001.000000T0000Z-180124T0600Z/
/SPLI4.1.IC.180123T1200Z.180123T1200Z.180123T1200Z.NO/
845 PM CST Mon Jan 22 2018

The Flood Warning continues for
  The Turkey River at Spillville.
* until late Tuesday night...Or until the warning is cancelled.
* At  8:30 PM Monday the stage was 8.1 feet.
* Flood stage is 9.0 feet.
* Forecast...The river is expected to rise to near flood stage 
  Tuesday morning.

&&
 
LAT...LON 4328 9206 4328 9199 4321 9190 4317 9192 4317 9198

$$

IAC043-231744-
/O.EXT.KARX.FL.W.0002.180123T0240Z-180125T0900Z/
/EKDI4.1.IC.180123T0223Z.180124T0000Z.180124T1500Z.NO/
845 PM CST Mon Jan 22 2018

The Flood Warning continues for
  The Turkey River at Elkader.
* from this evening to late Wednesday night...Or until the warning is
  cancelled.
* At  7:45 PM Monday the stage was 11.9 feet.
* Flood stage is 12.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage this evening and continue to 
  rise to near 13.4 feet by Tuesday evening. The river will fall 
  below flood stage by Wednesday morning.
* Impact...At 12.0 feet...Minor flooding occurs in areas near the 
  river.

&&
 
LAT...LON 4294 9146 4284 9134 4280 9136 4293 9161 4298 9161

$$

CA
465 
WGUS83 KARX 231015
FLSARX


Flood Statement
National Weather Service La Crosse WI
415 AM CST Tue Jan 23 2018

.The combination of recent rain...snowmelt and ice jams along the
Turkey River will cause water levels to rise above flood
stage...especially near Spillville and Elkader. Water levels have
receded below flood stage at Spillville and Elkader.  The Kickapoo
river at Readstown is receding and no longer expected to reach
flood stage. Thus the flood warnings for these locations have been
cancelled. 

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC123-231045-
/O.CAN.KARX.FL.W.0003.000000T0000Z-180124T1800Z/
/REAW3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
415 AM CST Tue Jan 23 2018

The Flood Warning is cancelled for
  The Kickapoo River at Readstown.
* At  4:00 AM Tuesday the stage was 9.9 feet.
* Flood stage is 11.0 feet.
* Forecast...The river crested below flood stage at 10.8 feet. The 
  river will continue to fall to 9.3 feet by Wednesday morning.

$$

IAC191-231045-
/O.CAN.KARX.FL.W.0001.000000T0000Z-180124T0600Z/
/SPLI4.N.IC.000000T0000Z.000000T0000Z.000000T0000Z.NO/
415 AM CST Tue Jan 23 2018

The Flood Warning is cancelled for
  The Turkey River AT Spillville.
* At  3:30 AM Tuesday the stage was 6.6 feet.
* Flood stage is 9.0 feet.
* Forecast...The river crested below flood stage at 8.1 feet. The 
  river will continue to fall to 3.0 feet by Wednesday morning.

$$

IAC043-231045-
/O.CAN.KARX.FL.W.0002.000000T0000Z-180125T0900Z/
/EKDI4.1.IC.180123T0200Z.180123T0430Z.180123T0718Z.NO/
415 AM CST Tue Jan 23 2018

The Flood Warning is cancelled for
  The Turkey River at Elkader.
* At  3:45 AM Tuesday the stage was 11.7 feet.
* Flood stage is 12.0 feet.
* Fell below flood stage at  1:18 AM Tuesday.
* Forecast...The river will continue to fall to 11.1 feet by 
  Wednesday morning.

$$
RRS

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jan 22, 11:42 AM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Jan 22, 11:42 AM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1142 AM CST Mon Jan 22 2018

.SHORT TERM...(Today and tonight)
Issued at 240 AM CST Mon Jan 22 2018

Winter storm still on track for today and tonight, but with some
adjustments to snow/ice amounts. 22.08Z analysis shows the surface
low near Kansas City with an expansive swath of warm advective
precipitation across IA into southern WI and the deformation snow
band taking shape across central NE into southeast SD and
southwest MN. The surface low will lift northeastward through the
day, nearing the IL/WI border by 06Z tonight, bringing with it
heavy snow and wintry mix to much of the forecast area.

Early this morning, surface temperatures are still quite warm,
ranging from 35 to 40 degrees. This will keep p-type as rain
through early morning. Then, expect a transition to snow or a
wintry mix across southeast MN into north central WI between
12-16Z. Temperatures may still be at or slightly above freezing in
these areas, but higher precipitation rates should induce dynamic
cooling and a change over to mostly snow. Areas to the south and
east will continue to see mostly rain through the morning.

P-type is tricky this afternoon as several short-range models
show a dry slot with loss of cloud ice. If this occurs, this will
cut into snow amounts and potentially result in more ice
depending on surface temperatures. In general, the northwest
forecast area should continue to see snow, but may mix at times
with rain or freezing rain. Also more of wintry mix farther east
roughly along a line from Osage to La Crosse to Wisconsin Rapids
is expected. Rain will continue across portions of northeast IA
into southern WI through the afternoon. The wintry mix will
finally move into the southeast forecast area this evening with an
eventual change over to all snow later tonight for all areas.

Given the dynamic nature of the system, will maintain a slight
chance for thunderstorms late this morning and afternoon for much of
the area. Expect 25-35 kts in the shallow mixed boundary layer
through the day, and this will lead to areas of blowing/drifting
snow, especially across southeast MN. Think lower wind speeds and
the wet/heavy nature of the snow will preclude whiteout/blizzard
conditions, but visibility reductions to 1 mile or less in heavy
snow are expected at times.

All said, snow amounts have been reduced into the 6-10 inch range,
but this may still be too high depending on how quickly the
atmospheric column cools. This will have to be monitored closely
through the day. For sure, there will still be a very sharp cut-
off in amounts to the south and east with only an inch or two in
the transition zone. Not far fetched to suggest the northern
portions of some counties may see warning criteria snow, while the
southern portions see little accumulation. With temperatures
looking warmer in the transition zone, icing should be limited
from a glaze up to a tenth of an inch. Will continue all Winter
Storm Warning and Winter Weather Advisories with no change at this
time, but adjustments may be needed later if higher snow amounts
don't materialize.

.LONG TERM...(Tuesday through Sunday)
Issued at 240 AM CST Mon Jan 22 2018

Dry and quiet Tuesday through the weekend. The previously watched
system for Friday into the weekend now looks to mature east of the
forecast area. Cooler temperatures Tuesday and Wednesday will warm
dramatically to end the week with highs by Friday well into the
40s. A slight cool down is expected for next weekend, but still
near seasonable temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1142 AM CST Mon Jan 22 2018

VLIFR conditions, in heavy snow and blowing snow, will continue
through much of the afternoon today at KRST then conditions should
improve to IFR this evening. Plan on IFR conditions in low stratus
and rain/drizzle at KLSE into this evening. Conditions should then
gradually improve to MVFR after sunrise Tuesday morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until midnight CST tonight for WIZ017-029-
     032>034.

     Winter Weather Advisory until midnight CST tonight for WIZ041-
     042.

MN...Winter Storm Warning until midnight CST tonight for MNZ079-
     086>088-094-095.

     Winter Weather Advisory until midnight CST tonight for MNZ096.

IA...Winter Weather Advisory until midnight CST tonight for
     IAZ008>010.

&&

SHORT TERM...Rogers
LONG TERM...Rogers
AVIATION...Wetenkamp
Hazardous weather outlook, Jan 22, 4:05 AM CST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
405 AM CST Mon Jan 22 2018

MNZ079-086>088-094-095-WIZ017-029-032>034-231015-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo-
Trempealeau-Jackson-
405 AM CST Mon Jan 22 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota through north-central Wisconsin.

.DAY ONE...Today and tonight

A Winter Storm Warning is in effect through this evening. A
wintry mix will transition to mainly snow by mid to late morning
and continue into this evening. Snow totals of 6 to 10 inches are
possible. There will be a sharp cut off in snow amounts on the
southeast edge of the heaviest snow band. Icing totals up to 1/10
of an inch are expected. Some blowing and drifting snow is also
expected across portions of southeast Minnesota. The evening
commute, and perhaps the morning commute for some, will be
impacted with hazardous to dangerous travel. Isolated
thunderstorms are also possible today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Reports of snow and ice today and tonight would be greatly
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-MNZ096-WIZ041-042-231015-
Mitchell-Howard-Winneshiek-Houston-La Crosse-Monroe-
405 AM CST Mon Jan 22 2018

This Hazardous Weather Outlook is for portions southeast
Minnesota, northeast Iowa, and western Wisconsin.

.DAY ONE...Today and tonight

A Winter Weather Advisory is in effect through this evening.
Periods of rain and a wintry mix are expected. Snow and sleet
accumulations of 1 to 2 inches are possible, with up to 1/0 inch
of ice. Travel may be difficult at times. Isolated thunderstorms
are possible today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Reports of snow and icing today and tonight would be greatly
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-018-019-029-030-WIZ043-044-053>055-061-231015-
Allamakee-Floyd-Chickasaw-Fayette-Clayton-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
405 AM CST Mon Jan 22 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa and southwest into central Wisconsin.

.DAY ONE...Today and tonight

Mainly rain is expected this morning into this afternoon, then
mix with or change to snow late this afternoon into the evening.
At this time snow and sleet amounts of less than 1 inch are
possible along with up to 1/10 of an inch of ice, with the higher
amounts near Interstate 90. Continue to monitor forecasts closely
as snow and ice accumulations may change. Isolated thunderstorms
are possible today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Reports of any snow or icing today and tonight would be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

RRS/Rogers

In the hours before

Local storm report, Jan 22, 1:01 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
101 PM CST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             1 NNE KASSON            44.05N 92.74W
01/22/2018  M4.0 INCH        DODGE              MN   PUBLIC

1249 PM     SNOW             2 WSW GALESVILLE        44.07N 91.39W
01/22/2018  E2.0 INCH        TREMPEALEAU        WI   NWS EMPLOYEE

&&
Local storm report, Jan 22, 1:08 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
108 PM CST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     SNOW             5 SW ELBA               44.05N 92.09W
01/22/2018  M3.5 INCH        OLMSTED            MN   PUBLIC

0104 PM     SNOW             1 SSW ROCHESTER         44.00N 92.48W
01/22/2018  E3.5 INCH        OLMSTED            MN   BROADCAST MEDIA

&&
Local storm report, Jan 22, 1:27 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
127 PM CST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     SNOW             HIXTON                  44.39N 91.01W
01/22/2018  E4.0 INCH        JACKSON            WI   PUBLIC

0125 PM     SNOW             5 NNE ZUMBRO FALLS      44.35N 92.40W
01/22/2018  M5.0 INCH        WABASHA            MN   PUBLIC

0124 PM     SNOW             5 NNE ROCHESTER         44.08N 92.45W
01/22/2018  E4.5 INCH        OLMSTED            MN   PUBLIC

0124 PM     SNOW             5 N STEWARTVILLE        43.94N 92.50W
01/22/2018  M4.5 INCH        OLMSTED            MN   PUBLIC

0123 PM     SNOW             1 NNW ROCHESTER         44.03N 92.49W
01/22/2018  M6.0 INCH        OLMSTED            MN   PUBLIC

0122 PM     SNOW             MARBLE ROCK             42.96N 92.87W
01/22/2018  E1.0 INCH        FLOYD              IA   FIRE DEPT/RESCUE

0122 PM     SNOW             ROCK DELL               43.92N 92.64W
01/22/2018  E4.0 INCH        OLMSTED            MN   PUBLIC

0120 PM     SNOW             ETTRICK                 44.17N 91.27W
01/22/2018  E2.5 INCH        TREMPEALEAU        WI   PUBLIC

0119 PM     SNOW             STEWARTVILLE            43.86N 92.49W
01/22/2018  E1.5 INCH        OLMSTED            MN   PUBLIC

0119 PM     SNOW             GILMANTON               44.47N 91.68W
01/22/2018  E5.0 INCH        BUFFALO            WI   PUBLIC

0118 PM     SNOW             WINONA                  44.05N 91.66W
01/22/2018  E1.0 INCH        WINONA             MN   PUBLIC

0111 PM     SNOW             4 WSW AUSTIN            43.64N 93.05W
01/22/2018  M2.3 INCH        MOWER              MN   PUBLIC

&&
Special weather statement, Jan 22, 1:28 PM CST, 17 minutes before
Special Weather Statement
National Weather Service La Crosse WI
128 PM CST Mon Jan 22 2018

WIZ053-230000-
Vernon-
Including the city of Viroqua
128 PM CST Mon Jan 22 2018

...Minor Flooding of Low Lying Areas...

Recent rain on frozen ground has resulted in ponding of water on
parts of roadways and ditches. Runoff from the rain has also caused
rivers,streams and creeks to rise to near bankfull across the
area. Minor flooding of low lying areas has been reported along
the South Fork Baraboo River near Hillsboro. Also...any ice
flowing within the rivers, streams and creeks may cause higher
water levels. Do not drive cars into area of high water and be
alert for high or rising water levels on area rivers, streams and
creeks.

DTJ
Local storm report, Jan 22, 1:37 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
137 PM CST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     SNOW             3 ESE DOUGLAS           44.09N 92.51W
01/22/2018  M7.3 INCH        OLMSTED            MN   BROADCAST MEDIA

0133 PM     SNOW             CLAREMONT               44.04N 93.00W
01/22/2018  E8.5 INCH        DODGE              MN   PUBLIC

&&
Local storm report, Jan 22, 1:43 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
143 PM CST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     SNOW             KASSON                  44.03N 92.75W
01/22/2018  E6.5 INCH        DODGE              MN   PUBLIC

0140 PM     SNOW             1 NE WABASHA            44.38N 92.03W
01/22/2018  E3.5 INCH        WABASHA            MN   AMATEUR RADIO

0139 PM     SNOW             3 NW WABASHA            44.40N 92.08W
01/22/2018  M5.7 INCH        WABASHA            MN   TRAINED SPOTTER

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 1:45 PM CSTRiver Flood WarningARXClayton71 hr

Nearby

River Flood Warnings in Iowa, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.